Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Gaylord, MI

June 28, 1998Alcona County, Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 28, 1998, 9:39 PM EDT for Alcona County, Alpena County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1998, 9:39 PM EDT (01:39 UTC)
Expired
Jun 28, 1998, 10:25 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Alcona County, MI, Alpena County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2015 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2015 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS1 KAPN 290139 RRA
SVRAPN
MIC001-007-MIZ539-290225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
939 PM EDT SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPENA COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN
  LOWER MICHIGAN
  ALCONA COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN
  LOWER MICHIGAN

* UNTIL 1025 PM EDT

* AT 938 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM IN THE VICINITY OF OSSINEKE MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  SPRUCE BY 945 PM EDT
  BLACK RIVER BY 945 PM EDT


DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

TES/BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:09 AM EDT, 10 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 11:09 AM EDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1109 AM EDT SUN JUN 28 1998

SFC COLD FRONT IS MAKING ITS WAY THROUGH WI ATTM WITH WEAK CONVECTION
AHEAD OF IT MOVING NORTHEAST TOWARD ERN UPR MI AND FAR NRN LOWER MI PER
KAPX. MAIN CONCERN FOR THE AFTERNOON IS POTENTIAL FOR THUNDER.

MODERATE UPPER LEVEL DIVERGENCE IN PROXIMITY TO THE FRONT ALONG WITH
LOW/MID LEVEL RH VALUES OF AROUND 80 TO 90 PERCENT HAVE MAINTAINED THE
AREA OF SHRA MOVING THROUGH NRN MI THIS MORNING. HOWEVER...INSTABILITY
IS MARGINAL WITH APX SOUNDING PROVIDING CAPES OF AROUND 400 AND WHEN
MODIFIED...ONLY INCREASING TO 900 IN THE AFTERNOON. WARM 850 TEMPS HAVE
PRODUCED SOME CAPPING THIS MORNING...AND WITH LIMITED DIURNAL HEATING
DUE TO MOSTLY CLOUDY SKIES...EXPECT THIS CAP WILL GREATLY LIMIT
CONVECTIVE DEVELOPMENT THIS AFTERNOON.

AT THIS RATE...APPEARS FRONT WILL BE THROUGH MOST OF THE CWA BY MID TO
LATE AFTERNOON. THIS BOUNDARY WILL PROVIDE SOME FOCUS...BUT LIMITING
FACTORS SUCH AS MOISTURE AND INSTABILITY WILL HINDER WIDESPREAD TSRA
DEVELOPMENT AND KEEP SVR TSRA AT BAY.

WILL UPDATE TO FRESHEN WORDING OF ALL ZONES AND WILL GO WITH SCATTERED
SHOWERS AND POSSIBLY A THUNDERSTORM THIS AFTERNOON. MAY ALSO INCREASE
AFTERNOON HIGHS A CATEGORY IN FAR SW COUNTIES GIVEN CURRENT TRENDS. REST
OF THE FORECAST IS ON TARGET.

EME

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:35 PM EDTSevere Thunderstorm WarningAPXChippewa60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.